Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Dr. G :antipsychotics & blood sugar
avatar
pixe5 posted:
I am very concerned with the long term effects of medication. I just got my blood sugar tested and it is high. I also have high cholesteral and a fatty liver. My pdoc wants me to lose weight (I am obese) but I am also worried about my taking serequel for many years. I know someone else who has had none of the risk factors for diabetes, such as obesity, and has developed diabetes from taking zyprexa.

Are there any newer antipsychotics that don't affect blood sugar?

Also, I have not had any psychosis for many years and I am mainly on serequel to help with sleep. I also take trazadone with it and it seems like a fairly good combo but I would rather not have to take the serequel. Is there any non-sleeping pill medication that can help, such as doxepine?

Thank you!

Take the Poll

To anyone who has developed high blood sugar as a result of medication: How have you managed it?
  • Changed medication
  • Stopped taking the medication
  • Changed diet/lost weight
  • Take medication to lower blood sugar
  • Other (Please explain in post)
vote
View Poll Results
Reply
 
avatar
Joseph F Goldberg, MD responded:
Dear Pixe5,

All atypical antipsychotics carry risks for raising blood sugar, cholesterol and triglycerides, as well as causing weight gain. They also carry the risk for tardive dyskinesia and other movement disorders. Those risks have to be taken into consideration against their benefits and their alternatives. Seroquel can cause drowsiness as a side effect but it is not a sleeping pill and if in fact no psychosis has been in the picture for a while, it may not be the wisest choice to continue in the setting of metabolic problems as you describe. The more traditional long-term relapse prevention drugs for bipolar disorder are mood stabilizers such as lithium or Depakote, not antipsychotics.

It would make sense to review the risks, benefits and alternatives (ie, mood stabilizers) with your doctor. If you are having trouble sleeping, it is important to find out why (sleep apnea? residual depression?) and treat it appropriately, rather than just taking a sedating medicine at night. The antidepressant trazodone is often used for insomnia and is generally safe for that purpose.

Dr. G.
 
avatar
pixe5 replied to Joseph F Goldberg, MD's response:
Thank you, Dr. G. The reason why I have trouble sleeping is because I get anxious and depressed. I have tried so many medications for these things (including becoming addicted to tranquelizers and sleeping pills) and I have come to the conclusion that some of these symptions I just have to live with. I can't seem to get off the serequel no matter how hard I try. It is the only thing that works for sleep. I take lamictal as a mood stabilizer and I guess it helps but to be honest it doesn't work as well as it used to. I am on cymbalta for my depression but again I don't see any big difference in my mood. My psych doc does not want to take me off of it because she says it is a better med than the zoloft that I used to take. Honestly shouldn't I be the one to determine that?

My question is are these things (depression and anxiety) something I have to live with? I don't know of any medication that works 100%.
 
avatar
Joseph F Goldberg, MD replied to pixe5's response:
Dear Pixe,

The best treatment is when doctor and patient collaborate together in making health decisions, and you rely on the knowledge and expertise of the doctor to help you be as informed as possible, with the doctor in turn being informed by your experience with a given treatment.

Sometimes there are symptoms that medicines can't help, in which case we turn to other types of treatments (eg, psychotherapy, cognitive therapy for insomnia, neurofeedback, etc.). If your doctor's impression is that there are no other, metabolically safer or comparable/better sleep aids than Seroquel (eg, trazodone? Remeron?) then these types of non-medicine approaches may be worth exploring.

- Dr. G.
 
avatar
pixe5 replied to Joseph F Goldberg, MD's response:
Thank you Dr. G!

I also want to tell you that I was pleasantly surprised when you mentioned sleep apnea. The reason why is because a lot of doctors don't seem to be able to consider anything beyond their own speciality. I do have sleep apnea, but that is not related to my problems falling asleep. I have chronic fatigue and no doctor mentioned the possibility of sleep apnea. It was a friend that suggested that I get tested for it.

Anyway, thanks again!

Pixie


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

NSAIDS and lithiumExpert
Nonsteroidal anti-inflammatory drugs (eg, Motrin/ibuprofen, Advil, Naprosyn) raise lithium levels by about 20%. We often therefore say ... More
Was this Helpful?
68 of 91 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.